Q. What effect do cortisone shots have on the body? In order to keep playing tennis I have received shots in my hip, knees and shoulders over the last few years.
I have read that oral prednisone can lead to osteoporosis. What about shots? Are there any strategies to reverse such a problem?
A. Diminished bone density and osteoporosis are well-known complications of oral prednisone treatment. A new study of injected corticosteroids found that a single shot into the spine for back pain reduced bone mineral density of the hip (Spine, Dec. 1, 2012). Whether administered by injection, in pills or through an inhaler, steroids weaken bones.
We are sending you our Guide to Osteoporosis, with a discussion of drugs that hasten bone loss and ways to prevent it. Extra vitamin D, calcium, regular weight-bearing exercise and osteoporosis medications may be helpful to prevent fractures. Although the bone drugs such as Boniva and Fosamax may be prescribed for those who must take steroids, there are some limits to their helpfulness.